NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 20, 10:55 AM EST, 10 minutes earlier.
Area forecast discussion, Mar 20, 10:55 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1155 AM EDT Fri Mar 20 2020
.SYNOPSIS...
Strengthening low pressure will pass by to the north of the area
today, producing a few rounds of showers, scattered thunderstorms,
and strong winds. The rain will end later this afternoon, with the
winds gradually diminishing tonight. High pressure will then bring a
return of dry and cold weather for the weekend. The next area of low
pressure will arrive Monday, and may bring some wet snow to the
region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar loop shows widespread showers over western NY and another area
over the North Country. In between those two areas, showers are much
more scattered. Upstream, just ahead of cold front trailing deep sfc
low over southern Quebec, broken line of thunderstorms are forming
between Detroit and Hamilton/Toronto. Meanwhile, back edge of
showers over western NY is making steady progress as warm air
advection on nose of 50-60 kt low-level jet ahead of the low and
south of warm front that is lifting through quickly slides east into
early afternoon. Thus, expect widespread showers in these areas to
taper off by Noon and shortly after across the Genesee valley,
Finger Lakes and North Country.
Nose of near 60F dewpoints ahead of the front may support narrow
ribbon of MLCAPES 250-500 j/kg per HRRR, but looks like this
instability just barely gets into Southern Tier to Finger Lakes as
the steadier showers are ending. Still, an isold thunderstorm during
that time could produce damaging wind gusts given such strong winds
just off the deck that could be transported to sfc. Latest SPC day1
convective outlook still has our area in marginal risk for severe
storms and think that fits this scenario well.
Synoptically driven strong winds remain a big concern for today. The
track of the surface low matches our climatology for high wind
events, with a deepening surface low passing to our north and west.
That said, the thermodynamic setup is atypical as the strongest
winds aloft and best potential for damaging winds is in the warm pre-
frontal airmass, not the typical post-frontal setup. Within the warm
airmass, winds in the 2-5K feet layer will be on the order of 55-65
knots. Already seeing these type of values on the BUF WVP this
morning. Given this setup we likely will need to see some sunshine,
or at least thinner cloud cover, in order to diurnally steepen lapse
rates sufficiently to mix these strong winds down to the surface.
Given clearing just ahead of the front over northern Ohio, Lake Erie
and westward toward Detroit, this is looking more likely to happen
from midday through mid afternoon.
With the expectation of this better mixing this afternoon when
diurnal steepening of low level lapse rate peaks, gusts will likely
reach 60-65 mph from the Niagara Frontier to Rochester and though
brief, also over the North Country in Jefferson and Lewis counties.
In these warm, sunshine driven environments the strongest gusts are
inland from the lakes, with the stable dome of cooler air over and
immediately downwind of the lakes lessening wind potential. Only
headline change late this morning was to upgrade Jefferson and Lewis
to high wind warning. Otherwise, high wind warnings and wind
advisories remain up for the rest of the area as outlined at the end
of this discussion.
By the time strong cold advection and pressure rises arrive, the
strong winds aloft will be well east of our area so the strongest
winds will begin to subside. Should see advisory level gusts even
for a few hours after the cold front passes through. While fairly
significant isallobaric pressure rises will keep fairly gusty winds
in place for several hours this evening, the removal of the strong
low level jet will allow for the strongest winds to quickly drop off
as we move through the night. There may be a few flurries or very
light snow showers east and southeast of Lake Ontario tonight, but a
very dry airmass and rapidly lowering inversion heights will not
allow for any accumulation.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
Surface high pressure to our west centered over the upper
Midwest will head east Saturday. This feature will provide the
eastern Great Lakes will fair and dry weather. While it will be
dry, it will be chilly under this feature with H850T ranging
from -10C to -12C on Saturday. This will support highs only in
the low to mid 30s, which will be about 10F to almost 15F below
normal for this time of year.
The axis of the surface high then crests across New York State
Saturday night as this feature drifts off into New England. While it
will still maintain dry weather, return southerly flow will develop
across the region. This will likely encourage a modest warm up on
Sunday. Otherwise, by daybreak Sunday it will be cold with
temperatures found in the mid to upper teens areawide. Highs on
Sunday will then peak in the upper 30s to low 40s, thanks in part to
warm air advection processes begin to take over moderating this
chilly air mass.
Sunday night, a weak low pressure will approach from the Tennessee
Valley and then it transfers to the coast along the Mid Atlantic.
Meanwhile, as this occurs in concert with the strong surface high
over the Canadian Maritimes deep moisture will get drawn up across
Western and North Central NY. Look for a period of light snow to
overspread the area and bring the potential for some light
accumulations to the area by daybreak Monday. During the day Monday,
marginal surface temperatures and strong March diurnal effects will
take over and likely limit accumulations. It may even change
precipitation over to a mix of rain and snow during the day. This
system will then exit late Monday, any remaining rain and snow
showers will taper off by Monday night. High pressure then quickly
races in from the west behind it. This will bring a return to dry
weather for Tuesday. Temperature wise, Sunday night look for temps
to bottom out in the 20s to low 30s. Highs on Monday will then peak
in the upper 30s to low 40s areawide.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
Confidence remains low for this timeframe as model guidance diverges
quite significantly in terms of track and potential for
precipitation beginning Tuesday night. ECMWF takes a surface low
originating over the Central/Southern Plains to the west and north
of the area across the central Great Lakes, while the GFS/GEM track
this same low south of the area across the central Appalachians then
off the Delmarva. ECMWF scenario would swing a warm front through
the area during this time period, while the GFS/GEM scenario would
place our area on the northern envelope of any precipitation,
dependent on the exact track of the low. Warmer temperatures should
keep precip type mainly in the form of rain, with possibly a brief
period of wintry precip at the onset. That said, this will all be
dependent on which scenario comes to fruition.
No change at this point with this update, still lots of uncertainty
so will keep chance POPS going for Tuesday night through Thursday
time frame. Otherwise, the midweek period appears somewhat
unsettled. One positive note, temperatures appear to begin to trend
a little above average, with highs by Wednesday and Thursday ranging
from the mid and upper 40s in the coolest spots to the lower and mid
50s elsewhere.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
MVFR and IFR cigs will gradually improve as drier air just upstream
moves across helping to diminish and end showers. SHowers will hang
on longest over the North Country. Watching a narrow line of showers
and thunderstorms, which if they persist, will reach IAG and BUF 17z-
18z. Even without the thunderstorms, strong winds are expected for
all terminals 17z-21z just ahead and then just immediately behind
the passage of the cold front. Sustained sfc winds of 25 to 35 kts
with gusts over 50 kts will be possible for sites down wind of Lake
Erie at BUF, IAG, and ROC and at Lake Ontario at ART.
Tonight, winds will begin to relax across the region with VFR flight
conditions expected across area terminals.
Outlook...
Saturday and Sunday...VFR.
Monday...IFR in wet snow, mixing with rain in the afternoon.
Tuesday...VFR.
&&
.MARINE...
Deepening low pressure tracks over southern Quebec this afternoon,
with a trailing cold front crossing the eastern Great Lakes.
Southwest winds will veer westerly behind the cold front this
afternoon. This will produce higher end Small Craft Advisory
conditions on both lakes. Sustained winds will reach around 25 knots
on Lake Erie, and around 30 knots on Lake Ontario. Winds will become
more northwest tonight, and then steadily diminish overnight with
Small Craft Advisory conditions ending Saturday morning.
High pressure will then bring a period of lighter winds for the
weekend.
&&
.TIDES/COASTAL FLOODING...
A period of strong WNW winds will develop from early this
evening through the early overnight behind the strong cold
front. Sustained winds will reach around 30 knots on Lake
Ontario. The combination of high lake levels and strong onshore
winds will result in an elevated risk of lakeshore flooding
along the southeast shores of Lake Ontario. A Lakeshore Flood
Warning is in effect for Wayne, N.Cayuga, and Oswego counties.
Winds will not be as strong on Lake Erie, peaking at around 25
knots sustained today. The latest Lake Erie lake level modeling
suggests the lake will remain well below the 8 foot above low
water datum flood stage.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 8 PM EDT this evening for NYZ007-008.
Lakeshore Flood Warning from 7 PM this evening to 4 AM EDT
Saturday for NYZ004>006.
Wind Advisory until 8 PM EDT this evening for NYZ004>006.
High Wind Warning until 5 PM EDT this afternoon for NYZ001>003-
010>012-019-020-085.
Wind Advisory until 5 PM EDT this afternoon for NYZ013-014-021.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020.
Small Craft Advisory until 2 AM EDT Saturday for LEZ040-
041.
Small Craft Advisory until 11 PM EDT this evening for
LOZ030.
Small Craft Advisory until 8 AM EDT Saturday for LOZ043-
044.
Small Craft Advisory until 5 AM EDT Saturday for LOZ042-
045.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock/JLA
SHORT TERM...AR
LONG TERM...AR
AVIATION...AR/JLA
MARINE...Hitchcock/JLA
TIDES/COASTAL FLOODING...HitchcockHazardous weather outlook, Mar 20, 4:18 AM EST, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
518 AM EDT Fri Mar 20 2020
NYZ007-008-210930-
Jefferson-Lewis-
518 AM EDT Fri Mar 20 2020
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk of severe thunderstorms this afternoon as a
strong cold front crosses the region. The main risk is isolated
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ013-014-021-210930-
Livingston-Ontario-Allegany-
518 AM EDT Fri Mar 20 2020
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT THIS
AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
There is a marginal risk of severe thunderstorms this afternoon as a
strong cold front crosses the region. The main risk is isolated
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>003-010>012-019-020-085-210930-
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Chautauqua-
Cattaraugus-Southern Erie-
518 AM EDT Fri Mar 20 2020
...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...
This Hazardous Weather Outlook is for portions of western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
There is a marginal risk of severe thunderstorms this afternoon as a
strong cold front crosses the region. The main risk is isolated
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ004>006-210930-
Wayne-Northern Cayuga-Oswego-
518 AM EDT Fri Mar 20 2020
...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EDT THIS
EVENING...
...LAKESHORE FLOOD WARNING IN EFFECT FROM 7 PM THIS EVENING TO 4 AM
EDT SATURDAY...
This Hazardous Weather Outlook is for portions of western and north
central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Lakeshore Flood Warning.
There is a marginal risk of severe thunderstorms this afternoon as a
strong cold front crosses the region. The main risk is isolated
damaging wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-210930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
518 AM EDT Fri Mar 20 2020
This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.
.DAY ONE...Today and tonight.
There is a marginal risk of severe thunderstorms this afternoon as a
strong cold front crosses the region. The main risk is isolated
strong wind gusts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock